The Annals of Mathematical Statistics

On a Simple Estimate of the Reciprocal of the Density Function

Daniel A. Bloch and Joseph L. Gastwirth

Full-text: Open access


Let $x_1 < x_2 < \cdots < x_n$ be an ordered random sample of size $n$ from the absolutely continuous cdf $F(x)$ with positive density $f(x)$ having a continuous first derivative in a neighborhood of the $p$th population quantile $\nu_p(= F^{-1} (p))$. In order to convert the median or any other "quick estimator" [1] into a test we must estimate its variance, or for large samples its asymptotic variance which depends on $1/f(\nu_p)$. Siddiqui [4] proposed the estimator $S_{mn} = n(2m)^{-1}(x_{\lbrack np\rbrack+m} - x_{\lbrack np\rbrack-m+1})$ for $1/f(\nu_p)$, showed it is asymptotically normally distributed and suggested that $m$ be chosen to be of order $n^{\frac{1}{2}}$. In this note we show that the value of $m$ minimizing the asymptotic mean square error (AMSE) is of order $n^{\frac{1}{5}}$ (yielding an AMSE of order $n^{-\frac{4}{5}}$). Our analysis is similar to Rosenblatt's [2] study of a simple estimate of the density function.

Article information

Ann. Math. Statist., Volume 39, Number 3 (1968), 1083-1085.

First available in Project Euclid: 27 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Bloch, Daniel A.; Gastwirth, Joseph L. On a Simple Estimate of the Reciprocal of the Density Function. Ann. Math. Statist. 39 (1968), no. 3, 1083--1085. doi:10.1214/aoms/1177698342.

Export citation